Utah, 2004

Flash Flood in Utah, July 19, 2004

July 19, 2004 · NWS SLC · 1 event in 1 county or zone

Strong thunderstorms training over the Bicknell area brought heavy rain and a flash flood that washed debris and mud over state Highway 24. The highway was closed for a short time but no damage was reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Strong thunderstorms training over the Bicknell area brought heavy rain and a flash flood that washed debris and mud over state Highway 24. The highway was closed for a short time but no damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 19, 2:40 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 19, 2:40 PM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
340 PM MDT MON JUL 19 2004

.SYNOPSIS...A MOIST SOUTHWESTERLY FLOW WILL CONTINUE FOR AT LEAST
ANOTHER DAY...THEN WILL TURN MORE WESTERLY BY MIDWEEK...STARTING A
SLOW DRYING TREND.

&&

.DISCUSSION...EXCESSIVELY MOIST CONDITIONS CONTINUE ACROSS THE
FORECAST AREA THIS AFTERNOON AS A RESULT OF MOISTURE STREAMING NORTH
AROUND THE WEST SIDE OF THE FOUR CORNERS HIGH.  FIRST AREA OF
CONCERN IS IN THE SOUTH WHERE CONVECTION INITIATED LATE IN THE
MORNING ON A LEADING EDGE OF AN UPPER SHORT WAVE MOVING NORTH OUT OF
ARIZONA.  MOST OF THIS CONVECTION WAS BASIC GARDEN VARIETY UP UNTIL
AN HOUR OR SO AGO WHEN IT BECAME A LITTLE HEALTHIER AND LONGER
LIVED...ESPECIALLY ALONG THE UTAH/NEVADA BORDER WEST OF CEDAR CITY.
THOUGH THE SOUTH CENTRAL AND SOUTHEAST HAS NOT YET SEEN VERY INTENSE
CONVECTION...THERES STILL PLENTY OF DYNAMICS YET TO MOVE NORTH INTO
THE AREA THIS EVENING TO GO ALONG WITH PW AMOUNTS OF AROUND AN
INCH.  NORTHERN ARIZONA STILL GOING STRONG AT THIS HOUR...SO EXPECT
THINGS TO FILL IN LATER THIS AFTERNOON AND EVENING.

SECOND FEATURE OF CONCERN IS IN THE STRONGER UPPER SOUTHWESTERLY
FLOW OVER NEVADA THATS GRADUALLY SLIDING EAST INTO UTAH.  WATER
VAPOR IMAGERY APPEARS TO PICK UP ON SOME WEAK DISTURBANCES IN THIS
FLOW...THE STRONGER UPPER WAVE ACTUALLY FARTHER WEST COMING ONSHORE
SOUTH CENTRAL CALIFORNIA.  CONVECTION WAS GOING VERY EARLY ON THIS
MORNING OVER NORTHERN NEVADA AND HAS NOW DEVELOPED FURTHER EAST INTO
EASTERN NEVADA AND IS POSSIBLY HELPING TO SUSTAIN CONVECTION OVER
SOUTHWEST UTAH.  BOTH ETA AND GFS CONTINUE TO DEVELOP THIS AREA AND
MOVE IT INTO NORTHWEST UTAH THIS EVENING.  SO ALTHOUGH MUCH OF THE
NORTHERN HALF OF UTAH HAS BEEN FAIRLY SUPPRESSED THIS AFTERNOON AND
FSLS GPS INTEGRATED WATER VAPOR SENSOR AT SLC SHOWING GRADUAL
DRYING THROUGH THE AFTERNOON...AM STICKING WITH THE IDEA OF
DEVELOPMENT LATER ON INTO THIS EVENING OVER THIS AREA AS THE UPPER
DYNAMICS MOVE NORTHEAST OUT OF NEVADA.  WILL KEEP FLASH FLOOD WATCH
GOING INTO THIS EVENING.

FLOW TURNS MORE WESTERLY TOMORROW AND WE SEE SOME DRYING OVER ALL
BUT THE NORTHWEST AS A RESULT OF THE HIGH SQUEEZING EAST-WEST AND
PREVENTING ANY DECENT INFLUX OF MOISTURE FROM OUR SOUTH.  GFS AND
ETA SHOWING THEIR TYPICAL DIFFERENCES IN PW AMOUNTS...THE GFS
REMAINING OVER AN INCH OVER THE NORTHWEST AND LESSER AMOUNTS
ELSEWHERE...WHILE THE ETA DRIES EVEN THAT AREA DOWN TO UNDER 0.9
INCHES AND LESSER ELSEWHERE.  EITHER WAY WELL SEE SOME DRYING.  BUT
ETA BUFR SOUNDING FOR SLC IS QUITE UNSTABLE TOMORROW 21Z...MEANWHILE
IT CONFINES MOST PRECIP TO EASTERN UTAH DURING THIS TIME.  BELIEVE
ITS QPF IS UNDERDONE IN THIS PATTERN GIVEN SOME JET DYNAMICS AND
STILL PLENTY OF MOISTURE AVAILABLE.  WELL ALSO HAVE THE BENEFIT OF
A WEAK BAROCLINIC ZONE SETTING UP IN THE WESTERLY FLOW AND SITTING
SOMEWHERE ACROSS THE UT-ID BORDER TOMORROW AFTERNOON.  COULD SEE
MORE HAIL AND WIND PRODUCERS RATHER THAN THE RAINERS WEVE HAD UP TO
NOW.  SOUTH WILL START TO SEE A BREAK IN CONVECTION STARTING
TOMORROW AND EXTENDING INTO THE END OF THE WEEK.

FLOW WEDNESDAY REMAINS WESTERLY AT MID LEVELS...TO EVEN
NORTHWESTERLY AT LOW LEVELS...ESPECIALLY IN THE NORTH.  DRYING
CONTINUES ACROSS THE AREA AT THAT TIME ALTHOUGH ENOUGH DYNAMICS AND
FORCING PRESENT TO KEEP TRW CHANCES ALIVE...MAINLY IN THE NORTH AND
OVER HIGHER TERRAIN.

FLOW REMAINS UNCHANGED INTO THURSDAY AND FRIDAY ACROSS THE AREA WITH
BEST CHANCES FOR CONVECTION OVER THE HIGHER TERRAIN THESE PERIODS.
THEN THE HIGH BUILDS UP AGAIN OVER THE WEEKEND AND ALLOWS MOISTURE
TO RETURN TO THE AREA...ESPECIALLY THE SOUTH...IN A MORE SOUTHERLY
COMPONENT FLOW.  WILL HOLD OFF ON INCREASING POPS FOR THE WEEKEND IN
THE SOUTH FOR NOW UNTIL FORECAST IS MORE CERTAIN.  TEMPERATURES
REMAIN WARM THROUGH THE PERIOD.  DONT THINK WELL REACH 100 AT
SLC...EVEN WITH GFS PUTTING THERMAL RIDGE AXIS...AND +16C AT 7000
MB....ON FORECAST AREA BY SUNDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...FLASH FLOOD WATCH EARLY AFTERNOON THROUGH 03Z...2100 MDT.
WY...FLASH FLOOD WATCH 20Z-03Z...1400-2100 MDT.
ID...FLASH FLOOD WATCH 20Z-03Z...1400-2100 MDT.

&&

JACKSON
Hazardous weather outlook, Jul 19, 5:00 AM MST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 AM MDT MON JUL 19 2004

IDZ024-025-UTZ001>021-WYZ021-201300-
CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH MOUNTAINS/IDAHO PORTION-
WASATCH PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-
WESTERN UINTA MOUNTAINS-
600 AM MDT MON JUL 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF UTAH
AND FOR EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING.

.DAY ONE... TODAY

SCATTERED SLOW MOVING THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
CONTINUING INTO THE EVENING. LOCAL HEAVY RAINFALL IS LIKELY.

THE FLASH FLOOD WATCH IS IN EFFECT FOR THE AFTERNOON AND EARLY
EVENING HOURS.  SEE SLCFFASLC FOR DETAILS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Cedar City radar (KICX), 190 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Wayne

When
July 19, 4:00 PM MST to 6:00 PM MST
Where
Wayne County, Bicknell
Reported by
GENERAL PUBLIC
Coordinates
38.324, -110.904 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422476.